MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Catalog Number CELLEX
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Malaise (2359); Shaking/Tremors (2515); Paresthesia (4421); Hypocalcemia (4823)
Date of Event 05/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that an extracorporeal photopheresis (ecp) patient experienced malaise, shaking hands, paresthesia and hypocalcemia during their ecp treatment procedure.The customer reported less than 300ml of whole blood had been processed at the time of the event.The customer reported that due to the patient's hypocalcemia 1000mg of oral calcium was administered to the patient.The customer reported hypocalcemia was confirmed with a blood sample and the oral calcium was followed by a calcium injection consisting of 4mls of calcium gluconate (calcium gluconate b braun 94 mg/ml).The customer stated the patient recovered after the injection and the ecp treatment continued.The customer reported multiple alarm #17: return pressure alarms occurred, and blood clotting was observed in the return line.The customer stated that the patient's ecp treatment procedure was performed with acd-a as the anticoagulant at a ratio of 1:12.The customer reported they noticed that the acd-a and saline bags had been incorrectly attached during setup of the ecp treatment.The customer aborted the ecp treatment and did not return residual blood within the kit to the patient.The customer stated the patient was in stable condition and discharged.The customer reported that the patient's calcium infusion consisted of 3.33 ml (calcium gluconate b braun 94 mg/ml) at a rate of 10ml/h.The customer stated that the patient's blood calcium level was not taken before their ecp treatment procedure but the patient's blood calcium level at the time of the event was 0.72 mmol/l ionized calcium and 1.17 mmol/l ionized calcium when the treatment had been aborted and the patient was disconnected.The customer reported that the clotting was most likely caused by the large dose of calcium given in the return line and that the flow rates were very low.The calcium injection and infusion was given in the return line.The customer reported that they believed that the patient's malaise, shaking hands, paresthesia and hypocalcemia were related to the patient's ecp treatment procedure.No product was returned for investigation.
 
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr due to the medical intervention of the calcium gluconate infusion that was provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.No service was requested by the customer for this adverse event.No product was returned for investigation.The instrument has been located at the customer's site since 31-mar-2017.As part of the review, it was determined that the instrument's last service prior to the event was on 13-mar-2024.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.The most likely root cause for the patient's adverse events is use error as the customer acknowledged that they swapped the kit's anticoagulant and saline lines during the kit set up.The saline spike was connected to the anticoagulant bag which allowed the patient to receive more anticoagulant than normal.The kit's saline and anticoagulant lines are color coded for easy recognition.Per the cellex operator's manual section 3-33, saline source line & spike chamber: this saline source line connects the saline solution bag and the pump tubing organizer.It has a (white) spike chamber and clear tubing.Anticoagulant (a/c) source line & spike chamber: the a/c source line connects the anticoagulant solution bag and the pump tubing organizer.It has an (orange) spike chamber and is identified with an (orange) stripe on the tubing.In addition, section 3-16 of the cellex operator's manual, placement of saline and anticoagulant bags provides a photograph (figure 3-19) depicting the proper spiking of the saline and anticoagulant bags.This section also states caution: correct attachment of the saline and anticoagulant bags to the correct fluid spike is essential.Incorrect attachment may lead to clotting in the procedural kit, patient blood loss, and a failed treatment.Trends were reviewed for complaint categories, ac and saline spikes swapped, alarm #17: return pressure, clot observed, malaise, shaking/tremors, paresthesia and hypocalcemia.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: malaise, shaking/tremors, paresthesia and hypocalcemia (b)(4).

Brand Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
blanchardstown, dublin D15 T X2V
EI  D15 TX2V
Manufacturer (Section G)
MACK MOLDING COMPANY
608 warm brook rd
arlington VT 05250
Manufacturer Contact
mark wendelken
440 us rt 22 east
suite 302
bridgewater, NJ 08807
MDR Report Key19669445
Report Number3013428851-2024-00072
Device Sequence Number6918050
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)170113
Combination Product (Y/N)Y
Initial Reporter CountrySW
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2024
Initial Report FDA Received Date07/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/13/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown